MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UC-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erythema (1840); Partial thickness (Second Degree) Burn (2694); Pyogenic Infection (4554); Swelling/ Edema (4577)
Date of Event 06/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The treatment provider stated the ulthera equipment performed as intended, and no device malfunctions or error codes occurred during the treatment.An ulthera system support log retrieved from the control unit used for this treatment was provided by the practice.An evaluation of the support log confirmed that no error codes occurred during this treatment.The exam records within the support log pertaining to this patient's treatment were also reviewed.A review of the exam records revealed the number of lines administered during treatment were within the recommended guidelines per the ulthera system instructions for use (ifu).However, one transducer used during treatment was identified to be expired.Expired transducers are not recommended for use per the ulthera system ifu.The serial numbers of the ulthera system control unit, hand piece, and transducers used during the treatment were obtained from the support log exam records.A review of the service history for the ulthera control unit revealed this device has not been serviced since its initial distribution.A review of the service history for the ulthera hand piece revealed this device has been serviced twice since its initial distribution; however, there were no relevant findings that may have contributed to this reported adverse event.A review of the device history record (dhr) for the ulthera system control unit revealed no non-conformances or rework were associated with the manufacturing of this device.Three deviations were noted; however, they are not suspected to have caused or contributed to this reported adverse event.All required testing was passed prior to distribution.A review of the dhr for the ulthera system hand piece revealed no non-conformances or rework associated with the manufacturing of this device.Four deviations were noted; however, they are not suspected to have caused or contributed to this reported adverse event.All required testing was passed prior to distribution.A review of the dhr for transducer (serial number: (b)(4)) revealed no non-conformances, deviations, or rework were associated with the manufacturing of this device.One diagnostic test failed due to a communication error; however, this test was re-run with no rework required and passed on the second attempt.All other required tests were passed prior to distribution.A review of the dhr for transducer (serial number: (b)(4)) revealed no non-conformances, deviations, or rework were associated with the manufacturing of this device.All required tests were passed prior to distribution.A review of the current ultherapy patient complaint trending analysis for the reported issues of "burn," "erythema," and "edema" revealed all three trends are within allowable limits and will continue to be monitored.A review of the current ultherapy patient complaint trending analysis for the reported issue of "infection" revealed this reported issue has not occurred at a high enough frequency to generate a trend and will continue to be monitored.As the practice stated the devices performed as intended during treatment and review of the support log revealed no error codes occurred during treatment, it is confirmed that a merz/ulthera device did not malfunction during treatment.However, a contributory role of this ulthera system to the event cannot be excluded with certainty.No further information is available for this case at this time.If additional information is received, a supplemental medwatch form will be submitted.This case was previously submitted on time, in accordance with regulatory reporting guidelines for medical device reports, via mfr number 301380437-2021-00002.(b)(4).
 
Event or Problem Description
On 29-jun-2020, ulthera received information from a merz (b)(6) affiliate regarding an adverse event related to an ultherapy treatment performed on (b)(6) 2020.The affiliate reported, "we have received some complaints of patient injuries." no additional information was provided at the time.On 27-oct-2020, the affiliate reported additional information regarding this event.According to the report, "the patient has received an ultherapy full face and neck treatment using ds4-4.5 and ds7-3.0 on (b)(6) 2020.She had swelling and erythema on her neck immediately after the treatment, blisters appeared on the neck on (b)(6) 2020.The patient visited a dermatologist on (b)(6) 2020, she was diagnosed burnt on the neck skin due to the heat of ulthera treatment.Some secondary bacterial infection was presented in the area with yellow pus dots.The dermatologist has prescribed bactroban ointment and oral antibiotics to the patient.Upon follow up session with the same dermatologist on (b)(6) 2020, the patient had gradual improvement and with the blisters subsided, but red scar tissue appeared.The patient were prescribed silicone gel and 20% azelaic acid cream for scar and post-inflammatory pigmentation (pih) management.The last progress update was made on (b)(6) 2020, the patient's conditions is improving gradually, she will continue with the scar and pih treatment provided by the dermatologist and will the next follow up session be scheduled in 3 months." on 18-jan-2021, the affiliate reported additional information: "the patient visited the dermatologist (b)(6) 2021.Doctor commented that the burn on the left neck was fully recovered, the burn on right side of neck resulted in permanent scar with peripheral hyperpigmentation.Treatment for hyperpigmentation continues." the patient reports no history of other procedures performed in the treated area.No additional information is available at this time.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
robert wdowicki
13900 w. grandview parkway
sturtevant, WI 53177
2628353396
MDR Report Key12925282
Report Number3006560326-2021-00007
Device Sequence Number4907115
Product Code OHV
UDI-Device Identifier00840763100193
UDI-Public840763100193
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUC-1
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2021
Initial Report FDA Received Date12/03/2021
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale